MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Name and address- postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, a cook® single-use holmium laser fiber broke off inside of a patient during a laser lithotripsy.A different manufacturer's ureteroscope was placed in the lower calyx of the kidney with a sharp deflection, and the laser fiber was advanced through the deflected ureteroscope.As the green aiming beam was noticed on the side of the fiber, the fiber was removed and inspected.The fiber was separated, and some of the clear laser fiber tip was visible approximately 2 millimeters before the blue cladding.An ngage basket was then advanced through the ureteroscope to extract stone fragments, and the separated laser fiber tip was observed in the kidney.Extraction of the tip was attempted with the ngage basket but was unsuccessful.Upon removal from the ureteroscope, the basket was damaged, and the plastic coating of the ngage basket had been sheared from a large proportion of the sheath of the basket (see patient identifier (b)(6)).While attempting to move a stone fragment to a position more suitable for lasering, a consultant noted a "shiny clear small tube like object," possibly the laser fiber tip.A new ngage was used to attempt to remove the foreign object, but it was unable to be extracted.As bleeding began to obstruct the view of procedural imaging, a ureteric stent was placed, and the procedure was discontinued.A follow-up procedure was scheduled two weeks later to complete the stone extraction and remove the foreign object still in place.No adverse effect to the patient was reported due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Event summary: as reported, a cook® single-use holmium laser fiber broke off inside of a patient during a laser lithotripsy.A different manufacturer's ureteroscope was placed in the lower calyx of the kidney with a sharp deflection, and the laser fiber was advanced through the deflected ureteroscope.As the green aiming beam was noticed on the side of the fiber, the fiber was removed and inspected.The fiber was separated, and some of the clear laser fiber tip was visible approximately 2 millimeters before the blue cladding.After an ngage basket was damaged and could not retrieve the segment (manufacturer report # 1820334-2021-02316), a ureteric stent was placed, and a follow-up procedure was scheduled two weeks later to complete the stone extraction and remove the foreign object still in place.No adverse effect to the patient was reported due to this occurrence.Investigation - evaluation.Reviews of the complaint history device history record, documentation, instructions for use, manufacturing instructions, and quality control procedures of the device were conducted during the investigation.No device was returned for investigation.A document-based investigation evaluation was performed.No related non-conformances were recorded, and there have been no other reported complaints for this lot number.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is provided with instructions for use which provide the following information related to the reported failure mode: warnings: all personnel present in the laser hazard zone must wear all suggested protective devices.Wear laser safety eyewear per the laser manufacturer's specifications.Do not attempt to reprocess.Baskets, wire guides and other ureteroscopic accessories may be damaged by direct contact with the treatment beam.Do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage precautions: a number of different factors affect the life of any particular fiber, including: extended lasing at high power.Continuous lasing with the fiber tip in contact with tissue.¿ lasing with a contaminated or damaged proximal end.¿ improper handling.Poor laser beam alignment or focus.Never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Ferrule dust cap should stay attached when the fiber is not connected to the laser system.Do not use this laser fiber in the presence of flammable anesthetics or combustible materials.Do not exceed recommended power limits.Based on the available information, cook has concluded that a definitive cause of the device damage could not be determined.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12615674
Report Number1820334-2021-02315
Device Sequence Number11099968
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)240331(10)13861889
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Model NumberN/A
Device Catalogue NumberHLF-S273-H30
Device Lot Number13861889
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/05/2021
Supplement Date Received by Manufacturer01/04/2022
Initial Report FDA Received Date10/12/2021
Supplement Report FDA Received Date01/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON LITHOVUE SINGLE-USE URETEROSCOPE; NGAGE NITINOL STONE EXTRACTOR; BOSTON LITHOVUE SINGLE-USE URETEROSCOPE; NGAGE NITINOL STONE EXTRACTOR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown